immanants, linear preserver problems, doubly stochastic matrices


Let $S_n$ denote the symmetric group of degree $n$ and $M_n$ denote the set of all $n$-by-$n$ matrices over the complex field, $\IC$. Let $\chi: S_n\rightarrow \IC$ be an irreducible character of degree greater than $1$ of $S_n$. The immanant $\dc: M_n \rightarrow \IC$ associated with $\chi$ is defined by $$ \dc(X) = \sum_{\sigma \in S_n} \chi(\sigma) \prod_{j=1}^n X_{j\sigma(j)} , \quad X = [X_{jk}] \in M_n. $$ Let $\Omega_n$ be the set of all $n$-by-$n$ doubly stochastic matrices, that is, matrices with nonnegative real entries and each row and column sum is one. We say that a map $T$ from $\Omega_n$ into $\Omega_n$ \begin{itemize} \item is semilinear if $T(\lambda S_1+(1-\lambda )S_2)=\lambda T(S_1)+(1-\lambda )T(S_2)$ for all $S_1,\ S_2\in \Omega_n$ and for all real number $\lambda$ such that $0\leq \lambda\leq 1$; \item preserves $d_{\chi }$ if $d_{\chi }(T(S))=d_{\chi }(S)$ for all $S\in\Omega_n$. \end{itemize} We characterize the semilinear surjective maps $T$ from $\Omega_n $ into $\Omega_n$ that preserve $\dc$, when the degree of $\chi$ is greater than one.

abs_vol32_pp76-07.pdf (146 kB)
Abstract in PDF

Included in

Mathematics Commons



To view the content in your browser, please download Adobe Reader or, alternately,
you may Download the file to your hard drive.

NOTE: The latest versions of Adobe Reader do not support viewing PDF files within Firefox on Mac OS and if you are using a modern (Intel) Mac, there is no official plugin for viewing PDF files within the browser window.